Iowa, 2013

Flash Flooding and Hail in Iowa, April 17 to 18, 2013

April 17 to 18, 2013 · NWS DVN · 18 events in 9 counties and zones

An upper level disturbance tracked over Iowa and northern Missouri April 17th and 18th, bringing several rounds of showers and thunderstorms to the region. Heavy rains of 3 to 7 inches were recorded over the 48 hour period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance tracked over Iowa and northern Missouri April 17th and 18th, bringing several rounds of showers and thunderstorms to the region. Heavy rains of 3 to 7 inches were recorded over the 48 hour period. This resulted in widespread flash flooding. Some of the stronger storms also produced large hail and wind gusts over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 17, 3:05 AM CST, 59 minutes earlier.

Area forecast discussion, Apr 17, 3:05 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 AM CDT WED APR 17 2013

.SYNOPSIS...
ISSUED AT 310 AM CDT WED APR 17 2013

RADAR TRENDS AT 2 AM ARE SUPPORTING BEGINNING OF A MAJOR HEAVY
RAIN EVENT WITH FORCING TOOLS INDICATING TRAINING RISK OF STORMS
NEXT 24 HOURS. PRESSURE FALL PATTERNS INDICATE NEW MEXICO SURFACE
LOW TO MOVE NORTHEAST INTO FORECAST AREA TONIGHT. AREA DEWPOINTS
ARE RISING WITH POOLING ALONG WARM FRONT NOW MOVING NORTH INTO
MISSOURI. INITIALIZATION AND VERIFICATION COMBINED WITH LIFT...MCS
AND WAWT FORCING TOOLS COMBINED WITH ABOVE TRENDS SUPPORT OVERALL
FORCING OF UKMET AND EVOLUTION...HENCE TRENDING TOWARD HEAVY RAIN
WITH FLASH FLOODING RISK WITH TRAINING OF STORMS. WILL KEEP FLASH
FLOOD WATCH WITH MINOR CHANGES BUT WILL ADD RISK OF 4 TO 5 INCH
AMOUNTS WITH TRAINING OF STORMS THAT WOULD CAUSE SIGNIFICANT FLASH
FLOODING AND RIVER FLOODING RISKS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 310 AM CDT WED APR 17 2013

TODAY...MINOR CHANGES MADE. RAIN AND PERIODS OF EMBEDDED THUNDER
TO OVERSPREAD ALL THE AREA BY EARLY AFTERNOON. RAIN TOTALS TO RANGE
FROM AROUND .5 INCHES EAST TO LOCALLY OVER 1 INCHES BY EVENING IN
WESTERN SECTIONS. LARGE TEMPERATURE GRADIENT WITH UPPER 40S NW TO
WELL INTO THE LOWER 60S SE SECTIONS. EASTERLY WINDS WITH LATENT
HEAT RELEASE WILL GUST AT TIMES TO WELL OVER 20 MPH. CONDITIONS
FOR TRAINING OF STORMS SHOULD RAPIDLY INCREASE AFTER 21Z...OR 4 PM
AS SURFACE LOW MOVES NORTHEAST FROM MISSOURI.

TONIGHT...HEAVIEST RAINS SHOULD FALL DURING THIS PERIOD. LOCAL TOOLS
SUPPORT RISKS OF MULTIPLE EPISODES OF TRAINING OF STORMS SUGGESTED
WITHIN +/- 40 MILES OF A OTM-IOW-DBQ LINE UNTIL ABOUT 1-3 AM. PW
VALUES OVER 1.5 INCHES OVER A 6-10 HOUR PERIOD SUPPORTS 4 TO 5
INCH AMOUNTS ARE POSSIBLE. STRONG LOW LEVEL JET IS THE MAIN DRIVER
WHICH SMALL CHANGES WILL DECIDE WHERE AMOUNTS FALL AND HOW LONG
THESE HEAVY RAIN BANDS STAY STATIONARY. THESE AMOUNTS SUPPORT RISK
OF FLASH FLOODING THAT COULD BE SIGNIFICANT IN LOCAL AREAS. THESE
AMOUNTS WOULD ALSO RESULT IN MAJOR FLOODING OF RIVERS. HEAVY RAIN
SHOULD SLIDE EAST INTO EASTERN PORTIONS OF FORECAST AREA WELL AFTER
MIDNIGHT. THE SATURATION OF THE AIRMASS SHOULD LIMIT SEVERE WEATHER
RISK WITH SOME HAIL POSSIBLE IN STRONGEST STORMS AND GUSTY WINDS.
ALMOST ALL OF THE AREA TO RECEIVE HEAVY RAINS OF AN ADDITIONAL 1
TO NEAR 2 INCHES OUTSIDE OF TRAINING OF STORMS TONIGHT...MAINLY
ALONG AND WEST OF THE MISSISSIPPI. TEMPERATURES NEARLY STEADY MOST
LOCATIONS AS FRONTAL BOUNDARY STALLS ALONG THE AFOREMENTIONED
HEAVY RAIN AXIS.

NICHOLS

.LONG TERM...(THURSDAY THROUGH NEXT TUESDAY)
ISSUED AT 310 AM CDT WED APR 17 2013

THURSDAY...ASSESSING THE LATEST 00Z RUN SOLUTIONS...DEEP LIFT AND
CONVECTION TO BE ONGOING AND CONTINUING INTO THE MIDDAY PERIOD. THE
MODELS IN ACTUALLY DECENT AGREEMENT OF SUGGESTING CYCLOGENESIS/SFC
LOW OR MULTI-LOW COMPLEX TO PULL UP RIGHT ACRS THE CENTRAL CWA BY
MID THU MORNING...BEFORE PROPAGATING TOWARD SOUTHEAST WI BY THU
EVENING. THE MODELS ALSO IN AGREEMENT THAT UNUSUALLY HIGH PW/S OF
1.1 INCHES IN THE WEST AND UP TO 1.6 INCHES ALONG AND EAST OF THE
MS RVR TO PERSIST AND FUEL MORE HEAVY RAIN AT LEAST THROUGH EARLY
THU AFTERNOON BEFORE CONVECTIVE MASS STARTS TO PUSH EASTWARD BY
LATE AFTERNOON AND IN-WRAPPING DRY SLOT MAKES IT/S PUSH. ANOTHER
0.6 TO 1.2 INCHES POSSIBLE EAST OF THE MS RVR FROM 12Z-18Z THU
EXACERBATING ANY ONGOING FLOODING AND PUSHING OTHER RIVERS/STREAMS
OVER THE LIMITS. A CONVECTIVE LINE OF STRONG STORMS MAY BE ONGOING
AT THE START OF THE PERIOD PUSHING ACRS THE MS RVR...BUT EXTENT OF
DEEP COLUMN SATURATION AND TIME OF DAY SUGGEST THAT SVR THREAT MAY
BE MINIMAL LOCALLY IN THE SOUTHEASTERN THIRD OF TH DVN CWA...AND
BETTER CHANCES WELL OFF TO THE EAST OF THE LOCAL FCST AREA AS THE
LINEAR MCS LATER ENCOUNTERS DAYTIME HEATING ACRS THE EASTERN HALF
OF IL AND POINTS EASTWARD. MILD TEMPS IN THE 60S ALONG AND EAST OF
THE MS RIVER THU MORNING THROUGH EARLY AFTERNOON BEFORE LLVL COOL
CONVEYOR TAKES OVER AND DRY SLOT GUSTY WEST-SOUTHWEST WINDS. WILL
WALK OUT SOME PRECIP IN THE EAST BY THE LATE THU AFTERNOON...WITH
DRY SLOT POSSIBLY MAKING FOR A MAINLY DRY EVENING THROUGH 11 PM-
MIDNIGHT BEFORE DEVELOPING DEF- ZONE PRECIP SWATH TRIES TO PUSH
ACRS THE NORTHWESTERN HALF OF THE DVN CWA THROUGH 12Z FRI.

FRIDAY AND SATURDAY...WITH UPSTREAM COLD CORE UPPER TROF PUSHING IN
AND TOP-DOWN COOLING MACHINE IN FULL GEAR...PROFILES GO ALMOST
ENTIRELY TO ALL SNOW ACRS THE NORTH HALF OF THE CWA BY 09Z FRI. A
RAIN-SNOW DEF ZONE OR ALMOST ALL SNOW THROUGH MID FRI MORNING WILL
LOOK TO CONTINUE TO ENGULF THE CWA. MODEL QPF AND TIMING SUGGEST
THE POTENTIAL FOR 1 TO 2 INCHES OF SNOW NORTH OF I80...BUT AGAIN
MILD GROUND TEMPS AND TEMPS UP TO 1K FT AGL SUGGEST SNOW ACCUMULATION
WILL BE HARD TO COME BY WITH MAYBE A HALF INCH OF SLUSHY ACCUM/S
ON GRASSY OR ELEVATED SFC/S AT BEST THROUGH MID FRI MORNING.
LINGERING DEF ZONE PRECIP OR DIURNAL SHOWERS TO TREND BACK TO ALL
LIQUID AT SFC ARRIVAL BY MIDDAY OR EVEN LATE FRI MORNING. HIGH
TEMPS TO STRUGGLE FRI AND DEEP MIXING NEEDED TO MAKE IT EVEN TO
THE MID 40S. A RAW DAY WITH GUSTY CAA SFC WINDS OF 15 TO 25 MPH
AND GUSTS OVER 30 MPH. CANADIAN HIGH PRESSURE TO CENTER ACRS THE
CWA FRI NIGHT. IF SKIES CLEAR OUT AND SFC WINDS DECOUPLE...
POTENTIAL FOR SOME OF THE AREA TO HAVE A HARD FREEZE WITH LOWS AT
LEAST DOWN IN THE UPPER 20S BY EARLY SAT MORNING. MAY BE CLOSE TO
RECORD LOWS FOR APRIL 20TH AT A FEW OF THE CLIMATE SITES. DRY SAT
WITH ONGOING RIDGING AND HIGHS BACK AT LEAST IN THE LOWER 50S. THE
GFS BREAKS OUT LIGHT ELEVATED WAA RAIN WEST OF THE MS RVR LATER
SAT NIGHT WHILE THE ECMWF STAYS DRY THROUGH SUNDAY MORNING. THE
GFS MAY BE TOO AGGRESSIVE WITH THIS PRECIP LOOKING AT EXTENT OF SFC
AND UPPER RIDGING TO OVERCOME...DRY AIR AS WELL.

SUNDAY THROUGH TUESDAY...WARMER SUNDAY WITH TEMPS POSSIBLY BACK UP
INTO THE 60S AHEAD OF THE NEXT INCOMING SYSTEM IN FLATTENING STEERING
FLOW PATTERN ACRS THE MID CONUS. BROAD SCALE/LOW AMPLITUDE TROFFINESS
SETTLES ACRS THE PLAINS AND MID/UPPER MS RVR VALLEY ON MON...WITH
AND EMBEDDED FRONTAL SYSTEM POSSIBLY BRINGING MORE RAIN TO THE AREA
TO START OFF THE WORK WEEK. WHERE THIS BOUNDARY EVENTUALLY LAYS OUT
WITH MORE UPPER TROF ENERGY TO PUSH INTO THE MID CONUS MAKES FOR A
VERY UNCERTAIN FCST INTO MID NEXT WEEK.    ..12..

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 310 AM CDT WED APR 17 2013

VFR CONDITIONS TO DETERIORATE TO MVFR AND THEN IFR ALL TERMINALS
BETWEEN 17/10-17Z AS PRECIPITATION DEVELOPS. PROLONGED PERIODS OF
RAIN THAT IS HEAVY AT TIMES WITH THUNDERSTORMS SHOULD CONTINUE
UNTIL 18/12Z. ALL TERMINALS TO SEE EXTENDED PERIODS OF IFR AND
LIFR CONDITIONS AFTER 21Z TODAY WITH TOTALLY SATURATED CONDITIONS.
CEILINGS MAY BE REDUCED AT TIMES TO 200 FEET AND VISIBILITIES
BELOW A MILE...LONGEST PERIODS SHOULD BE AT CID-DBQ TERMINALS
AFTER 20Z.

NICHOLS

&&

.HYDROLOGY...
ISSUED AT 310 AM CDT WED APR 17 2013

ODDS ARE INCREASING FOR A SIGNIFICANT HEAVY RAIN EVENT WITH HIGH
CONFIDENCE FOR ALL THE AREA TO PICK UP UP AT LEAST 2 INCHES OF
RAIN OVER NEXT 48 HOURS.

LOCAL TOOLS SUPPORT TRAINING OF STORMS...MOSTLY TONIGHT...OF A
20-50 MILE SWATH WITH BEST ESTIMATE OF HEAVIEST RAINS ROUGHLY NEAR
OR ALONG A OTM-IOW-DBQ AXIS. IF TRAINING OF STORMS DOES OCCUR...3
TO 5 INCHES OF RAIN WITH EVEN LOCALLY HIGHER AMOUNTS POSSIBLE.
THIS COULD RESULT IN VERY SIGNIFICANT FLASH FLOODING RISKS AND
MAJOR RIVER FLOODING.

SINCE SOILS ARE MOIST TO SATURATED FROM RAINFALL LAST WEEK...RIVER
FORECASTS ARE QUITE SENSITIVE TO ANY ADDITIONAL RAINFALL. THE
PROBABILITY IS HIGH THAT REVISIONS...POSSIBLY SIGNIFICANT...TO
RIVER FORECASTS WILL BE MADE OVER THE NEXT 5 DAYS.

EMERGENCY MANAGERS AND THOSE WITH INTERESTS ALONG AREA RIVERS ARE
URGED TO FOLLOW WEATHER AND RIVER FORECASTS CLOSELY OVER THE NEXT
WEEK.

NICHOLS

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH THURSDAY EVENING
     FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-
     JACKSON-JOHNSON-JONES-KEOKUK-LINN-WASHINGTON.

     FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH THURSDAY EVENING
     FOR DES MOINES-HENRY IA-JEFFERSON-LEE-LOUISA-MUSCATINE-
     SCOTT-VAN BUREN.

IL...FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH THURSDAY EVENING
     FOR CARROLL-JO DAVIESS-STEPHENSON.

     FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH THURSDAY EVENING
     FOR BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH THURSDAY EVENING
     FOR CLARK-SCOTLAND.

&&

SYNOPSIS...NICHOLS
SHORT TERM...NICHOLS
LONG TERM...12
AVIATION...NICHOLS
HYDROLOGY...NICHOLS
Hazardous weather outlook, Apr 16, 2:56 PM CST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
356 PM CDT TUE APR 16 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-172100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
356 PM CDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP THROUGH SUNSET FOR AREAS SOUTH OF A
KNOXVILLE...IOWA TO GALESBURG...ILLINOIS LINE. NO SEVERE STORMS
ARE EXPECTED BUT VERY SMALL HAIL COULD OCCUR DUE TO LOW FREEZING
LEVELS ALOFT.

MORE THUNDERSTORMS ARE EXPECTED LATE TONIGHT WEST OF A WATERLOO TO
PEORIA LINE. NO SEVERE STORMS ARE EXPECTED BUT VERY SMALL HAIL
COULD OCCUR.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE
SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREAT.

A WIDESPREAD HEAVY RAIN EVENT WILL OCCUR WEDNESDAY THROUGH
THURSDAY. CURRENT INFORMATION SUGGESTS 2 TO 4 INCHES OF RAIN WITH
LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. THIS RAINFALL WILL OCCUR
ACROSS VERY MOIST TO SATURATED GROUND AND WILL AGGRAVATE ANY
CURRENT FLOODING...AND CREATE NEW FLOODING. SEVERAL RIVERS ARE IN
FLOOD AND THIS ADDITIONAL RAINFALL IS EXPECTED TO RAISE RIVER
LEVELS FURTHER.

THERE ARE INDICATIONS THAT THUNDERSTORMS MAY DEVELOP AND MOVE OVER
THE SAME AREAS WEDNESDAY NIGHT. IF THIS OCCURS...FLASH FLOODING
WILL BE POSSIBLE.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR WEDNESDAY AFTERNOON
THROUGH THURSDAY FOR THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

In the hours before

Special weather statement, Apr 17, 3:19 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 AM CDT WED APR 17 2013

IAZ040>042-051>054-063>067-076>078-087>089-098-099-ILZ001-MOZ009-
010-171300-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...SIGOURNEY...
WASHINGTON...WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...
KEOSAUQUA....FORT MADISON...GALENA...MEMPHIS...KAHOKA
419 AM CDT WED APR 17 2013

...RAIN AND THUNDERSTORMS TO OVERSPREAD THE AREA THROUGH 7 AM...

A LARGE AREA OF RAIN AND DEVELOPING THUNDERSTORMS WILL MOVE ACROSS
THE REGION THROUGH 6 AM. THE STRONGEST STORMS MAY PRODUCE SMALL HAIL
UP TO THE SIZE OF PENNIES. THE RAIN MAY BE HEAVY AT TIMES WITH RAIN
TOTALS OF OVER A HALF INCH ARE POSSIBLE WITH THE THUNDERSTORMS.

THIS WILL BE THE BEGINNING OF AN EXTENDED PERIODS OF RAIN AND
THUNDERSTORMS OVER THE NEXT 24 HOURS.

MINOR PONDING OF WATER IS POSSIBLE IN LOW LYING AREAS AND AREA
ROADWAYS. MOTORISTS SHOULD PLAN TO WET DRIVING CONDITIONS.

NICHOLS
Special weather statement, Apr 17, 3:44 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 AM CDT WED APR 17 2013

IAZ076-077-087-088-098-171030-
HENRY-JEFFERSON-KEOKUK-VAN BUREN-WASHINGTON-
444 AM CDT WED APR 17 2013

...STRONG THUNDERSTORM MOVING TOWARD FAIRFIELD...

AT 438 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF BATAVIA...OR 14 MILES SOUTHEAST
OF OTTUMWA...MOVING QUICKLY NORTHEAST AT 50 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LIBERTYVILLE AND 8 MILES SOUTHEAST OF ABINGDON AROUND 450 AM CDT...
  FAIRFIELD...MAHARISHI VEDIC CITY AND 9 MILES SOUTHEAST OF PACKWOOD
  AROUND 455 AM CDT...
  9 MILES SOUTHEAST OF RICHLAND AROUND 505 AM CDT...
  PLEASANT PLAIN AROUND 510 AM CDT...
  COPPOCK AND BRIGHTON AROUND 515 AM CDT...
  WAYLAND AROUND 520 AM CDT...

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
RAIN...ARE EXPECTED WITH THIS STORM.

LAT...LON 4106 9218 4134 9181 4106 9149 4080 9218
TIME...MOT...LOC 0943Z 232DEG 42KT 4094 9215

12

The radar

The Quad Cities radar (KDVN), 134 km away, was scanning. The volume nearest the first event began at 10:04 UTC.

Open the radar archive at this moment

Event by event

11 hail, 6 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
April 17, 4:04 AM CST
Where
Jefferson County, 0.87 mi NE of Fairfield
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
41.010, -91.970

Hail, Muscatine

When
April 17, 5:45 AM CST
Where
Muscatine County, Conesville
Measured
0.88 in hail
Reported by
Public
Coordinates
41.380, -91.350

Hail, Johnson

When
April 17, 9:02 AM CST
Where
Johnson County, 0.86 mi SE of Iowa City
Measured
0.75 in hail
Reported by
Public
Coordinates
41.660, -91.540

Hail, Johnson

When
April 17, 9:22 AM CST
Where
Johnson County, 1.38 mi S of North Liberty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.730, -91.620

Quarter sized hail fell 1 mile south southwest of North Liberty, IA at 1022 am CDT April 17.

Hail, Washington

When
April 17, 9:30 AM CST
Where
Washington County, 0.52 mi E of Washington
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.300, -91.690

Quarter sized hail fell in Washington, IA around 1030 am CDT April 17.

Flash Flood, Johnson

When
April 17, 9:30 AM CST to April 18, 3:00 AM CST
Where
Johnson County, 6.73 mi W of Swisher to 7.87 mi WSW of Amish
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
41.860, -91.830

Several rounds of heavy rain fell across Johnson County resulting in flash flooding of much of the county from the mid morning of April 17 through the early morning of April 18.

Flash Flood, Washington

When
April 17, 9:30 AM CST to April 18, 3:00 AM CST
Where
Washington County, 6.33 mi WNW of Wellman to 5.38 mi SW of Clay
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.510, -91.940

Several rounds of heavy rain resulted in flash flooding across much of Washington County from the mid morning of April 17 through the early morning of April 18.

Hail, Johnson

When
April 17, 9:31 AM CST
Where
Johnson County, 0.86 mi NW of Tiffin
Measured
0.75 in hail
Reported by
Public
Coordinates
41.710, -91.680

Hail, Jefferson

When
April 17, 9:44 AM CST
Where
Jefferson County, 1.04 mi E of Pleasant Plain
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.150, -91.860

Quarter sized hail fell in Pleasant Plain, IA at 1044 am CDT April 17.

Hail, Washington

When
April 17, 9:48 AM CST
Where
Washington County, 4.17 mi NW of Noble
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.210, -91.690

Quarter sized hail fell 6 miles south of Washington, IA around 1048 am CDT April 17.

Hail, Washington

When
April 17, 9:51 AM CST
Where
Washington County, 5.26 mi SSE of West Chester
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.260, -91.790

Hail, Cedar

When
April 17, 10:05 AM CST
Where
Cedar County, 0.86 mi NE of Lowden
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.860, -90.920

Flash Flood, Cedar

When
April 17, 10:30 AM CST to April 18, 3:00 AM CST
Where
Cedar County, 5.9 mi WNW of Mechanicsville to 2.43 mi SSW of Downey
Cause
Heavy Rain
Property damage
$250,000
Reported by
COOP Observer
Coordinates
41.947, -91.366

Several rounds of heavy rains resulted in flash flooding across much of Cedar County from mid morning April 17 through the early morning April 18.

Hail, Jefferson

When
April 17, 10:41 AM CST
Where
Jefferson County, 1.04 mi W of Fairfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.000, -92.000

Flash Flood, Van Buren

When
April 17, 12:15 PM CST to 5:45 PM CST
Where
Van Buren County, 2.54 mi NW of Selma to 2.7 mi S of Milton
Cause
Heavy Rain
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
40.900, -92.179

Several rounds of heavy rains resulted in flash flooding across much of Van Buren County during the afternoon of April 17.

Flash Flood, Jones

When
April 17, 7:00 PM CST to April 18, 2:50 AM CST
Where
Jones County, 9.53 mi WNW of Monticello to 6.12 mi S of Martelle
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.296, -91.363

Several rounds of heavy rains resulted in flash flooding across much of Jones County from the evening of April 17 through the early morning of April 18.

Flash Flood, Linn

When
April 17, 7:00 PM CST to April 18, 2:30 AM CST
Where
Linn County, 1.32 mi N of Walker to 5.39 mi SSW of Fairfax
Cause
Heavy Rain
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.299, -91.831

Several rounds of heavy rain resulted in flash flooding across much of Linn County from the mid evening of April 17 through the early morning of April 18.

Thunderstorm Wind, Keokuk

When
April 17, 8:10 PM CST
Where
Keokuk County, 0.69 mi N of Richland
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.190, -92.000

Law enforcement estimated a wind speed of 70 mph or 61 knots in Richland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445248, 445246, 445244, 445243, 445232, 446753, 446760, 445241, 445240, 445236, 445237, 445234, 446762, 445233, 446771, 446766, 446775, 445287.